Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 25, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 19, 2004, 7:21 PM EDT for Mackinac County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2004, 7:21 PM EDT (23:21 UTC)
- Expired
- Jul 19, 2004, 8:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 139 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 192321 SVRAPX MIC097-200015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 721 PM EDT MON JUL 19 2004 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACKINAC COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 815 PM EDT * AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GOULD CITY...OR ABOUT 27 MILES NORTH OF ST. JAMES ON BEAVER ISLAND...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NAUBINWAY AROUND 740 PM EDT... 7 MILES SOUTH OF GILCHRIST AROUND 745 PM EDT... EPOUFETTE AROUND 810 PM EDT... 6 MILES WEST OF BREVORT AROUND 815 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4620 8574 4602 8581 4581 8496 4607 8485 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:40 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 19, 3:40 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 340 PM EDT MON JUL 19 2004 .SHORT TERM...ON THE SFC MAP...A WEAK AREA OF LOW PRESSURE STRETCHES FROM JAMES BAY THROUGH LAKE SUPERIOR AND SE MN...WHILE AN AREA OF HIGHER PRESSURE WAS SHIFTING SOUTHEAST INTO THE SRN GREAT LAKES BACK THROUGH INDIANA. MOISTURE WAS INCREASING FROM THE WEST WITH SFC DEW POINTS RISING FROM THE LOWER 50S...INTO THE UPPER 50S AND LOWER 60S. CUMULUS DEVELOPMENT HAS BEEN MEAGER THUS FAR...APPARENTLY BEING SUPPRESSED BY VERTICAL MOTIONS IN WESTERN LAKE SUPERIOR AND AROUND THE EASTERN GREAT LAKES. THIS HAS PUT A HALT ON ANY SHOWER AND THUNDERSTORM DEVELOPMENT. IN THE UPPER LEVELS...WEAK SHORTWAVE SEEN ON WATER VAPOR IMAGERY DROPPING THROUGH EASTERN UPPER. THIS FEATURE HAS NOT BEEN ABLE TO GENERATE ANY PRECIP DEVELOPMENT...AS SUFFICIENT MOISTURE HAS NOT CAUGHT UP WITH IT...AND WITH A LACK OF A SFC BOUNDARY. 80KT UPPER LEVEL JET WORKING ITS WAY DOWN THROUGH WESTERN LAKE SUPERIOR ALONG WITH UNSTABLE AIR/GREATER MOISTURE IN THE ARROWHEAD...HAS RESULTED IN THUNDERSTORM DEVELOPMENT THERE. FORECAST CONCERNS DEAL WITH REMAINING PRECIP CHANCES TONIGHT. AFOREMENTIONED UPPER JET WORKS ITS WAY FURTHER SOUTHWARD THIS EVENING. THIS JET APPARENTLY ALREADY SHOWING ITS PRESENCE IN UPPER MICHIGAN WHERE CUMULUS HAS SHOWN CONTINUED GROWTH OVER THE PAST COUPLE OF HOURS. AIR MASS ACROSS NRN MICHIGAN WILL CONTINUE TO SLOWLY INCREASE IN MOISTURE THROUGH THE NIGHT AS THE WEAKNESS IN THE PRESSURE FIELD MOVES IN OVER THE AREA. THERE WILL BE WEAK CONVERGENCE ALONG THIS BOUNDARY...AND THE LOSS OF THE DAYTIME HEATING WILL HINDER CHANCES...HOWEVER THE INCREASED MOISTURE A MERE PRESENCE OF THE BOUNDARY (SEEN THROUGH H8)...WITH SUPPORT FROM THE DIVERGENT FIELD ALOFT...WILL RESULT IN THE BETTER CHANCES THIS EVENING..AND INTO A COUPLE OF HOURS AFTER MIDNIGHT. THE BOUNDARY ALIGNS ITSELF ACROSS THE SRN CWA LATE TONIGHT...WITH THE DIVERGENT FIELDS EXITING THE AREA...WILL LOWER CHANCES FOR RAIN TO ISOLATED SHOWERS RIGHT ALONG THIS BOUNDARY FOR THE EXTREME SRN CWA FOR THE FINAL HOURS OF TONIGHT. TEMPS WILL BE WARMER AS INCREASED DEW POINTS AND CLOUDS WILL RESULT IN LOWS IN THE UPPER 50S TO LOWER 60S. .LONG TERM...TUESDAY AND TUESDAY NIGHT...MESOETA AND GFS ARE IN GOOD AGREEMENT BUILDING A WEAK AREA OF HIGH PRESSURE INTO THE FORECAST AREA. BOTH MODELS WASH OUT THE FRONTAL BOUNDARY PROGGED TO MOVE THROUGH THE CWA TONIGHT...AND STALL IT ACROSS THE CENTRAL COUNTIES OF LOWER MICHIGAN. RIDGING AT THE SURFACE AND ALOFT BECOMES BETTER ESTABLISHED TUESDAY NIGHT. MAIN FORECAST CHALLENGE WILL REVOLVE AROUND CONVECTION CHANCES TUESDAY AFTERNOON. FOR TUESDAY...WEAK FRONTAL BOUNDARY WILL SLIP SOUTHWARD INTO CENTRAL LOWER MICHIGAN. LAKE BREEZE DEVELOPMENT IS EXPECTED ACROSS ALL NEARSHORE ZONES WITH 950 AND 925 MB WIND OF 10 KNOTS OR LESS. ADJUSTING MODEL SOUNDINGS IN THE SOUTHERN TIER OF COUNTIES FOR HTL 83/64 (TEMPERATURE/DEWPOINT) AND WEST BRANCH 84/65 YIELDS CAPE VALUES OF AROUND 1500 J/KG AND LIS OF -3. ALTHOUGH NOT A TON OF INSTABILITY...WITH WASHED OUT FRONTAL BOUNDARY SERVING AS A FOCUSING MECHANISM FOR LIFT ALONG WITH LAKE BREEZE DEVELOPMENT IN THE AFTERNOON...WILL INCLUDE SMALL CHANCE POPS FOR ISOLATED THUNDERSTORMS ACROSS THE SOUTHERN TIER OF COUNTIES TUESDAY. WILL ALSO TWEAK MAX TEMPERATURES AND DEWPOINTS UP ACROSS THE FORECAST AREA BASED ON UPSTREAM SURFACE OBS IN THE VICINITY OF THE COLD FRONT TODAY. TUESDAY NIGHT...GENERALLY MOSTLY CLEAR TO PARTLY CLOUDY SKIES ANTICIPATED ACROSS THE FORECAST AREA...WITH 500 MB RIDGING AS WELL AS A SURFACE HIGH SLIDING ACROSS THE CWA. HIGH DEBRIS CLOUDS FROM UPSTREAM CONVECTION WILL LIKELY SPILL INTO THE REGION TOWARD DAYBREAK WEDNESDAY. 700-300 MB RH REMAINS AROUND 40% THROUGH 06Z...THEN BEGINS TO INCREASE TO AROUND 50-60% BY 12Z. WEDNESDAY...MEAN LONGWAVE TROF OVER THE EASTERN CONUS CONTINUES TO MIGRATE EASTWARD AS THE UPPER FLOW PATTERN FLATTENS OUT FROM THE PACIFIC NW ACROSS THE NRN HIGH PLAINS AND DEEPENING UPPER TROF/ASSOCIATED COLD FRONT BEGINS TO DROP INTO THE NRN PLAINS OUT OF CANADA. WEAK UPPER RIDGE AXIS OVER THE STATE FROM TUESDAY MOVES EAST ALLOWING WARMTH AND MOISTURE TO BEGIN NOSING BACK INTO THE STATE. WILL PROBABLY BE ONGOING OR DEVELOPING CONVECTION ALONG AND NORTH OF THE OLD FRONTAL STRUCTURE OVER THE NRN PLAINS ALTHOUGH ETA/GFS80 HAVE HAD VARIOUS IDEAS WITH HANDLING THIS SCENARIO (YESTERDAYS ETA MCV BULLSEYE NOW GONE FROM THE MODEL AS SUSPECTED). BEST DYNAMIC SUPPORT THROUGH THE DAY WILL REMAIN WELL OFF TO THE NW AHEAD OF THE DEEPENING UPPER TROF OVER CANADA...MAKING AND TOUGH TO HANG YOUR HAT ON ANY ONE OUTCOME. BUT STILL THINK MOST LIKELY SCENARIO (AND ONE WE TYPICALLY SEE) SOMEWHAT RESEMBLES THE GFS...WITH A COMPLEX MIGRATING SE FROM IOWA INTO IL/OH/SOUTHERN LOWER ALONG THE OLD FRONT. ANY SHOWER/THUNDERSTORM CHANCES UP THIS WAY WILL COME WITH THE INCREASING MOISTURE AND INSTABILITY COMBINED WITH WEAK FORCING WITHIN THE WARM ADVECTION REGIME AND FORCING ALONG ANY MESOSCALE BOUNDARIES (LAKE BREEZES AND SUCH). SO AT THIS POINT SEE NO GOOD JUSTIFICATION TO EITHER RAISE OR LOWER AFTERNOON POPS OVER THE CWA. WEDNESDAY NIGHT AND THURSDAY...BETTER PRECIP CHANCES STILL LOOK TO OCCUR LATE WED NIGHT AND THROUGH THURSDAY AFTERNOON AS THE DEEPENING UPPER TROF AND SYNOPTIC SUPPORT PRESSES INTO THE NRN GREAT LAKES AND THE COLD FRONT MOVES THROUGH THE CWA ON THURSDAY. FRONT CLEARS THE CWA THURSDAY EVENING WITH A DRYING TREND AS STRONG HIGH PRESSURE FOLLOWS BY FRIDAY MORNING. FRIDAY THROUGH MONDAY (EXTENDED)...AS SUSPECTED YESTERDAY...THE GFSLR HAS ABANDONED THE IDEA OF A CLOSED CUT OFF LOW DEVELOPING SOUTHWARD INTO THE OHIO VALLEY AND INSTEAD IS NOW MORE IN LINE WITH THE CURRENT AND PREVIOUS ECMWF IDEA. MODELS CONTINUE WITH THE IDEA OF A DEEPENING UPPER TROF OVER EASTERN CANADA AND BRUSHING DOWN INTO THE NRN GREAT LAKES WHILE STRONG SFC HIGH PRESSURE BECOMES ESTABLISHED OVER THE REGION. SO...NOT PLANNING ON MAKING MUCH OF A CHANGE TO THE GOING FORECAST OTHER THAN A FEW TWEAKS HERE AND THERE. OVERALL...LOOKS LIKE WE GET INTO AN EXTENDED PERIOD OF OVERALL DRY WEATHER FOR FRI-MON. CAN STILL MAKE AN ARGUMENT FOR SHOWER CHANCES FRI/SAT WITH THE COLD POOL COMING IN OVERHEAD. BUT WITH STRONG SUBSIDENCE AND FAIRLY DRY AIR COMING IN PROBABILITIES ARE STILL TOO LOW. TEMPERATURES...DAYTIME TEMPS START IN THE MID 60S/LOW 70S THEN MODERATE INTO THE LOWER 70S BY MONDAY. OVERNIGHT LOW TEMPS PROBABLY THE BIGGEST ISSUE WITH A COUPLE OF COOL NIGHTS FRI AND SAT NIGHT. HAVE TWEAKED LOW TEMPS DOWN A FEW DEGREES DURING THIS PERIOD WITH A LOT OF MID 40 READINGS AND EVEN A COUPLE OF LOWS AROUND 40 FRIDAY NIGHT IN THE COLD SPOTS. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. && SMD/JJ/ADAM
Hazardous weather outlook, Jul 19, 4:43 PM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 443 PM EDT MON JUL 19 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-201100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 443 PM EDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN...PARTICULARLY SOUTH OF M-72 IN NORTHERN LOWER MICHIGAN. A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER. ANY THUNDERSTORMS WILL DIMINISH SHORTLY AFTER MIDNIGHT...COMING TO AN END BY 2AM EDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY. THERE IS A CHANCE THAT SOME OF THE STORMS ON WEDNESDAY MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) MJP/JPB/SMD/ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:37 PM EDT | Special Marine Warning | APX | 83 min | |
| Jul 19, 6:37 PM EDT | Special Marine Warning | APX | 83 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.